Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 211, NWS Kansas City, MO

August 27, 2004Caldwell County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 27, 2004, 7:38 PM CDT for Caldwell County, Missouri. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2004, 7:38 PM CDT (00:38 UTC)
Expired
Aug 27, 2004, 8:45 PM CDT
In force
67 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Caldwell County, MO

The radar

The Pleasant Hill radar (KEAX), 95 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 2:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3473 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3473 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1317 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
2.8
Supercell composite
28.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 280038
SVREAX
MOC025-280145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
738 PM CDT FRI AUG 27 2004

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CALDWELL COUNTY IN NORTH CENTRAL MISSOURI

* UNTIL 845 PM CDT

* AT 733 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  COWGILL...OR ABOUT 27 MILES SOUTHWEST OF CHILLICOTHE...AND MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   BRAYMER BY 750 PM CDT.
   NETTLETON BY 810 PM CDT.
   BRECKENRIDGE BY 820 PM CDT.

REPORT SEVERE WEATHER TO THE NEAREST EMERGENCY MANAGEMENT OR LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN PLEASANT HILL.

LAT...LON 3954 9411 3954 9377 3977 9378 3978 9406

$$

MJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:20 PM CDT, 4 hours 18 minutes earlier.

Area forecast discussion, Aug 27, 3:20 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
320 PM CDT FRI AUG 27 2004

.DISCUSSION...
GOING FORECAST LOOKS GOOD...WITH COLD FRONT POSITIONED FROM ROUGHLY
BETHANY TO MUSCOTAH KANSAS...AND INITIATION OCCURRING AT THE
ANTICIPATED TIME.  SEVERE THUNDERSTORM WATCH UPDATED TO INCLUDE MUCH
OF WESTERN MISSOURI AND EASTERN KANSAS THROUGH 9 PM.  GIVEN SHEAR
PROFILES...ANTICIPATE MOSTLY A MULTICELLULAR...HAIL/DAMAGING WIND
THREAT WITH THESE STORMS.  SLOW MOVING FRONT WILL LIKELY BRING A
CONSIDERABLE AMOUNT OF RAIN TO NORTHCENTRAL MISSOURI...MOST NOTABLY
NORTH OF INTERSTATE 70 AND EAST OF INTERSTATE 35.  WITH A
CONSIDERABLE AMOUNT OF AVAILABLE MOISTURE...FLASH FLOOD WATCH IN
EFFECT THROUGH EARLY MORNING HOURS.

FOLLOWING THE FRONT...CONDITIONS LOOK TO DRY OUT BY MID SATURDAY
INTO SUNDAY.  HIGH PRESSURE BUILDS IN FROM THE HIGH PLAINS...ENDING
THE WEEK OF ACTIVE WEATHER.  NORTHWEST FLOW ALOFT WILL SHIFT MOST
ACTIVITY INTO AREAS OF NORTHERN IOWA AND MINNESOTA...WITH RIDGING
MOVING INTO PLACE BY MID WEEK.  THEREFORE...DRY FORECAST WILL REMAIN
IN TACT UNTIL FURTHER MODEL RUNS ADVERTISE OTHERWISE.  TEMPERATURES
REBOUND TO NEAR NORMAL VALUES BY THE END OF THE WEEK...WITH STRONG
WARM ADVECTION PRIOR TO NEXT STORM SYSTEM ON SATURDAY.

LEINS

&&

.PREV DISCUSSION
1017 AM CDT
UPDATES TO FORECAST FORTHCOMING TO INCLUDE NEW SEVERE THUNDERSTORM
WATCH ALONG AND SOUTH OF THE MISSOURI RIVER UNTIL 3 PM...AND TO
ISSUE A FLOOD WATCH FOR TONIGHT FOR MOST AREAS.  THUNDERSTORMS
ATTEMPTING TO DEVELOP ALONG RESIDUAL OUTFLOW BOUNDARIES FROM CENTRAL
INTO WEST CENTRAL MISSOURI.  MLCAPES THIS MORNING ALREADY AT OR
ABOVE 3000 J/KG ACROSS WESTERN MISSOURI THIS MORNING...AND SATELLITE
IMAGERY AND A LOOK OUT THE DOOR INDICATES DEVELOPING CU FIELD FROM
CONVECTION OVER NORTHEAST MISSOURI EXTENDING SOUTHWEST TO NEAR
PLEASANT HILL.  STORMS THIS MORNING ARE DEVELOPING WELL AHEAD OF THE
MAIN SURFACE FRONT...WHICH IS STILL WELL NORTH OF KANSAS CITY
ROUGHLY FROM JUST SOUTH OF FALLS CITY TO NEAR BETHANY.  MUCH OF THIS
AREA REMAINS CAPPED TO SURFACE DEVELOPMENT AT THE MOMENT.

EXPECT TWO DISTINCT ROUNDS OF STORMS TODAY.  THE FIRST WILL AFFECT
MAINLY AREAS SOUTH OF I-70 THROUGH THIS AFTERNOON...WITH THE MORE
SIGNIFICANT THREAT FOR FLOODING RAIN AND SEVERE STORMS LATE THIS
AFTERNOON AND INTO TONIGHT...WHEN WE TAP INTO THE BOUNDARY LAYER.
PRECIPITABLE WATER VALUES REMAIN QUITE HIGH...AND 12Z MODEL QPF
INDICATIVE OF A WIDESPREAD 1-2 INCH RAIN EVENT LATER TONIGHT.  HAVE
HOISTED A FLOOD WATCH WITH THIS CONCERN IN MIND FOR TONIGHT.

WILL ALSO KEEP A CLOSE EYE ON AFTERNOON HEAT INDICES...WHICH MAY
FLIRT WITH THE 100-105 DEGREE RANGE THIS AFTERNOON SOUTH OF THE
MISSOURI RIVER.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLOOD WATCH IN EFFECT TONIGHT ALL COUNTIES.
MO...FLOOD WATCH IN EFFECT TONIGHT ALONG AND SOUTH OF A ST JOSEPH TO
BETHANY LINE.

WFO EAX
Hazardous weather outlook, Aug 27, 12:41 PM CDT, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1241 PM CDT FRI AUG 27 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281100-

...SCATTERED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND
VERY HEAVY RAINFALL EXPECTED LATE THIS AFTERNOON AND TONIGHT...

...FLASH FLOOD WATCH IN EFFECT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL RAPIDLY DEVELOP THIS AFTERNOON...LIKELY BETWEEN 2
AND 4 PM ALONG AND SOUTH OF A ST JOSEPH TO BETHANY LINE.  SOME OF
THESE THUNDERSTORMS MAY BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS
OF 60 TO 70 MPH.  WARMER TEMPERATURES ALOFT SHOULD MINIMIZE THE
THREAT FOR HAIL...ALTHOUGH A FEW STORMS COULD PRODUCE HAIL UP TO
PENNY OR QUARTER SIZE.

HEAVY RAIN IS ALSO A CONCERN TONIGHT...ESPECIALLY SOUTH OF THE
MISSOURI RIVER. THE ATMOSPHERE IS PRIMED WITH COPIOUS MOISTURE.
RAINFALL TOTALS OF 1 TO 2 INCHES WILL LIKELY BE COMMON TONIGHT ALONG
AND SOUTH OF I-35...WITH LOCALLY HIGHER AMOUNTS.  PERSONS WITH
INTERESTS ALONG AREA STREAMS AND RIVERS SHOULD PAY CLOSE ATTENTION TO
RAINFALL TRENDS LATER TONIGHT.

IN ADDITION TO THE SEVERE WEATHER AND FLOOD THREATS...THE HEAT AND
HUMIDITY WILL PERSIST THIS AFTERNOON. AFTERNOON HEAT INDICES WILL
RANGE FROM 100 TO 105....MAINLY ALONG AND SOUTH OF A KANSAS
CITY TO MOBERLY LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY WILL BE REQUIRED THIS AFTERNOON AND EVENING
ACROSS MUCH OF THE OUTLOOK AREA...GENERALLY SOUTH OF A
ST JOSEPH TO BETHANY LINE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

HUDSON

In the hours before

Local storm report, Aug 27, 6:20 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
620 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     4 NE GRAYSVILLE         40.49N 92.70W
08/27/2004                   PUTNAM             MO   TRAINED SPOTTER

            LARGE TREES DOWN ALONG COUNTY ROAD FF

0530 PM     FLASH FLOOD      6 NNE LEMONS            40.47N 93.00W
08/27/2004                   PUTNAM             MO   TRAINED SPOTTER

            SEVERAL ROADS FLOODED IN UNIONVILLE, STATE ROUTE UU AND
            HIGHWAY 136 FLOODED.

0530 PM     FLASH FLOOD      3 ENE LEMONS            40.41N 93.00W
08/27/2004                   PUTNAM             MO   TRAINED SPOTTER

            WATER COVERING ROAD INTERSECTION OF STATE ROUTE HH AND 5.

0607 PM     FLASH FLOOD      2 NNW GALT              40.15N 93.40W
08/27/2004                   GRUNDY             MO   AMATEUR RADIO

            WATER COVERING ROAD NEAR 100TH STREET AND STATE ROUTE J

0607 PM     FLASH FLOOD      2 NNW GALT              40.15N 93.40W
08/27/2004                   GRUNDY             MO   AMATEUR RADIO

            WATER COVERING ROAD AT 100TH STREET AND STATE ROUTE J

&&

SF
Local storm report, Aug 27, 6:24 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
624 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             LANSING                 39.25N 94.89W
08/27/2004  0.88 INCH        LEAVENWORTH        KS   EMERGENCY MNGR

&&

SF
Local storm report, Aug 27, 6:37 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
637 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     8 NW MILAN              40.28N 93.23W
08/27/2004                   SULLIVAN           MO   LAW ENFORCEMENT

            LARGE TREES BLOCKING ROAD

&&

SF
Local storm report, Aug 27, 6:45 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
645 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             SHAWNEE                 39.02N 94.80W
08/27/2004  0.75 INCH        JOHNSON            KS   BROADCAST MEDIA

            PENNY SIZE HAIL IN NORTHWESTERN SHAWNEE.

&&

HUDSON
Local storm report, Aug 27, 6:56 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
656 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             KANSAS CITY KS          39.12N 94.73W
08/27/2004  0.75 INCH        WYANDOTTE          KS   EMERGENCY MNGR

            126TH AND STATE.

&&

HUDSON
Local storm report, Aug 27, 7:24 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
724 PM CDT FRI AUG 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             DENTON                  39.73N 95.27W
08/27/2004  0.88 INCH        DONIPHAN           KS   LAW ENFORCEMENT

            REPORTED BY DONIPHAN COUNTY SO.

&&

HUDSON

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:12 PM CDTSevere Thunderstorm WarningEAXJackson78 min
Aug 27, 7:28 PM CDTSevere Thunderstorm WarningEAXClay, Ray92 min
Aug 27, 7:33 PM CDTSevere Thunderstorm WarningEAXBuchanan57 min
Aug 27, 7:39 PM CDTFlash Flood Warning EmergencyEAXClay, Jackson6 hr
Aug 27, 8:09 PM CDTFlash Flood WarningEAXCaldwell, Daviess, Livingston6 hr
Aug 27, 8:38 PM CDTSevere Thunderstorm WarningEAXCarroll67 min
Aug 27, 8:59 PM CDTFlash Flood WarningEAXPlatte6 hr
Aug 27, 9:20 PM CDTFlash Flood WarningEAXLinn, Macon6 hr
Aug 27, 10:16 PM CDTFlash Flood WarningEAXRay6 hr
Aug 27, 11:15 PM CDTFlash Flood WarningEAXPutnam, Sullivan6 hr
Aug 27, 11:29 PM CDTFlash Flood WarningEAXGrundy6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.